The Effects of Crohn’s Disease and Medications on My Body

June 9, 2010

I was diagnosed with Crohn’s Disease when I was 12, and I have dealt with the disease and various medications for 10 years. Both the illness and the treatments have had an effect on the way my body looks and how it functions. I often wonder what would be different if I never presented the disease at all or if I didn’t get it at such an early age. In this post, I’d like to outline some of the effects that I’ve experienced in my case.

Obviously, the biggest effect on my body has been the severe inflammation of my colon. Luckily, my Crohn’s has only seemed to manifest itself in my large bowel and rectum, and I haven’t shown any indication of it spreading to my small intestines though it is a serious and concerning possibility. In a nutshell, Crohn’s disease is an autoimmune disease in which the body’s immune system attacks the gastrointestinal tract. Along with the severe inflammation comes abdominal pain, diarrhea, bloody stools, fevers, weight loss, loss of appetite, and thickening of the bowel wall. I have had horrible days where I have had to use the bathroom 15-20 times a day. I have had to plan out in my head when I could use the bathroom between classes, between walking from my car to classes, before/during special events, before/during work…you name it. I have been incapable of browsing for books and clothes and greeting cards without having to stop in the middle and find a bathroom, sometimes more than once. Even if I could find a medication that could cure all of the inflammation right now, it is possible that the interior of my bowel wall is so scarred and damaged that it would never regain perfect function again.

Crohn’s disease has had many effects on me besides the main attraction of my shoddy colon.  Since my immune system is busy attacking my good parts and since I have to be on immunosuppressant medications, my immunity is compromised. Likely, if I am near anyone that is showing signs of being sick, I will catch whatever they have, so I have to be super careful. Once I’ve already become sick, it’s tough for my body to fight it off as well. One time, I got strep throat really badly, and my entire face swelled up…pretty awful.

Diarrhea, blood loss, and poor absorption of nutrients have resulted in poor blood test results. I have a lower red blood cell count than normal (anemia), which causes me to feel very fatigued. I am also deficient in iron and calcium. I have had a bone scan, and due to calcium deficiency, I have osteopenia, which means that my bone mineral density that is lower than normal but not low enough to be considered osteoporosis.

Crohn’s disease itself has made my body weaker and has made life more difficult to live, but even the medication that can make the pain a little better can have pretty bad side effects. I am going to focus on the side effects of prednisone (a steroid used to control inflammation) since those seem to be the most noticeable and plentiful.

High doses of prednisone cause increased appetite which I experienced fully. My stomach was a bottomless pit that could continuously devour any food in its path. Prednisone caused me to have severe weight gain. At my heaviest I was probably 175 pounds, normal MIGHT be 140 pounds (although I don’t really know what normal is anymore), and right now I’m at about 115 pounds due to flaring. This extreme fluctuation has caused my skin to have deep stretch marks in places on my upper and lower back. I also have less obvious ones on my thighs and abdomen. Probably most depressing are the stretch marks on my breasts which have caused them to become *ahem* less perky than a normal 22 year old’s would be.

Prednisone comes with even worse social stigma than just normal weight gain though. The most dreaded aspect of this medication to a young woman is the “moon face” that comes with a high dosage. Basically, your cheeks BALLOON out like a chipmunk. Or a hamster storing food. You also gain about 7 more chins than you originally had. You can’t hide this. It is your FACE. You feel like you have to explain your appearance to people, since it looks pretty unnatural, but most of the time I chose just not to mention it.

There is also the embarrassing peach fuzz that seems to grow all over your body and in inconvenient places (like the eyebrow and mustache region), the loss of hair from where it is supposed to be on your head, and the horrible acne all over. It also comes with night sweats, a disturbed sleep cycle, thin skin, decreased ability to heal wounds, and more decreased bone density! Sometimes my heart races and jumps and I can feel my pulse in my neck when I am just sitting still. And you have to choose between these things or not being able to stand up straight because you’re doubled over in intestinal pain! How unlucky!

This is why I am electing to do the colectomy/ileostomy surgery (another case in which the disease will have drastically altered my body), and I am hoping and praying that it will give me a normal life free of disease and medications! I finally got my surgery date as well! I am scheduled to have my surgery on June 22nd (so close yet so far away)! I am expecting a letter from the surgeon’s office that contain my preparation instructions and I am also expecting a call from the ostomy nurse to set up my meeting with her. Until then, I am still learning and playing the waiting game.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: